Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The rate of convergence of Chebyshev polynomials for functions which have asymptotic power series about one endpoint
HTML articles powered by AMS MathViewer

by John P. Boyd PDF
Math. Comp. 37 (1981), 189-195 Request permission


The theorem proved here extends Chebyshev theory into what has previously been no man’s land: functions which have an infinite number of bounded derivatives on the expansion interval [a, b] but which are singular at one endpoint. The Chebyshev series in $1/x$ for all the familiar special functions fall into this category, so this class of functions is very important indeed. In words, the theorem shows that the more slowly the asymptotic power series about the singular point converges, the slower the convergence of the corresponding Chebyshev series must be. More formally, if $f(x)$, analytic on [a, b), is singular at $x = b$ in such a way that it has an asymptotic power series $f(x) \sim \Sigma {a_n}{(x - b)^n}$ about that endpoint, then, if \[ \overline {\lim \limits _{n \to \infty } } \frac {{\log |{a_n}|}}{{n\log n}} = r,\] it is proved that the coefficients of the convergent Chebyshev polynomial series on [a, b], $f(x) \sim \Sigma {b_n}{T_n}(y)$ where $y = 2[x - 0.5(b + a)]/(b - a)$, satisfy the inequality \[ \overline {\lim \limits _{n \to \infty } } \frac {{\log |(\log |{b_n}|)|}}{{\log n}} \leqslant \frac {2}{{r + 2}}\].
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 41A25
  • Retrieve articles in all journals with MSC: 41A25
Additional Information
  • © Copyright 1981 American Mathematical Society
  • Journal: Math. Comp. 37 (1981), 189-195
  • MSC: Primary 41A25
  • DOI:
  • MathSciNet review: 616371